Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
December 19, 2009
Hyperglycemia and DKA, Insulin Analogs
Question from Merrimack, New Hampshire, USA:
My 13-year-old daughter is probably going through the puberty. She does not yet have periods. For the last few months, my daughter's morning readings are kind of high, most of the time between 200 mg/dl and 300 mg/dl [11.1 and 16.7 mmol/L], sometimes a little higher. We check her before bedtime and the reading will be perfect, between 100 mg/dl and 150 mg/dl [5.6 and 8.3 mmol/L]. She previously took 22 units of Levemir. After consulting the doctor, we increased her Levemir by two units, but her readings were above 200 mg/dl [11.1 mmol/L] for the past two days. We had this situation a few months ago and had increased the Levemir from 20 to 22 and it kind of worked little bit so that her readings were below 150 mg/dl [8.3 mmol/L] in the morning. For the last month, we have been having trouble keeping her morning reading around 100 mg/dl [5.6 mmol/L]. In addition to Levemir, my daughter takes Humalog for breakfast, lunch and dinner. She does not usually eat a snack before bedtime, which is when she takes her Levemir. However, if she is under 100 mg/dl [5.6 mmol/L] at bedtime, I will give her 5 to 10 grams of carbohydrates. We also check her blood sugar at 4 a.m. and she is usually high then, too. How can we get her morning blood sugar closer to 100 mg/dl [5.6 mmol/L]?
There certainly are a number of factors that could be contributing to these higher morning numbers and the persons in the best position to help you figure this out are the health care members of your daughter’s own diabetes team, who know her best.
To start, assuming your daughter is not ill, you should “go back to basics” and assess her calorie intake, her calorie expenditures, and her insulin. Is the Levemir insulin an older vial/pen? Is it less than a month old? Was it left out exposed to heat (near a radiator) or cold (open window or allowed to freeze in a cold car)? Making a two unit change is only a 10% change of her 20 unit dosage and while that might have been enough in the past, you are correct that puberty negatively impacts the person’s sensitivity to insulin. Also, two days of waiting may not be enough time for a change in longer acting insulins to expect a change in glucose values.
What about any changes in her evening or late-afternoon activities that may have impact on glucose readings several hours later? You know that exercise can lower glucose several hours after the activity. During this cold weather in your state this winter, perhaps your daughter has had a subtle change with less activity and/or a subtle change with heavier (calorically dense) foods.
So, I’d wait another three or four days to see how her morning glucoses pattern out (assuming she is NOT having ketones in the morning) and have you look carefully at these other potential influences. If the glucoses are still higher, then I would suggest you talk to your her physicians about increasing the dose another few units and if there still is an issue – after you have changed insulin vials/pens, then a case could be made for a more involved assessment by her team for “something else,” such as a subtle infection, etc.
By the way, puberty is notorious for the young person to have some rebellion in their diabetes self-management so you might want to assure that the full doses are being provided. If this is the beginning of a trend for “out of control” glucoses, you might want to “take over” the dosing and other management for a a little bit.